Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 17, NWS North Platte, NE

May 3, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2003, 2:57 AM MDT for Cherry County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 2:57 AM MDT (08:57 UTC)
Expired
May 3, 2003, 3:30 AM MDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS53 KLBF 030857
SVRLBF
NEC031-030930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 AM CDT

* AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER EAST CENTRAL
  CHERRY COUNTY...OR ABOUT 14 MILES SOUTHEAST OF VALENTINE...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF NORTHEASTERN CHERRY COUNTY
  FARM AND RANGELANDS OF EXTREME NORTHEASTERN CHERRY COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4275 10053 4262 10036 4265 10022 4297 10021

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 AM MDT, 27 minutes earlier.

Area forecast discussion, May 3, 2:30 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT SAT MAY 3 2003

FCST CHALLENGE TO BE PCPN CHANCES THROUGH WEEKEND.

H5 U/A ANALYSIS TONIGHT SHOWING ZONAL FLOW OVER PLAINS WITH
TEMPORARY S/W RIDGE OVER THE WESTERN HIGH PLAINS...WITH TROF OFF
WEST COAST BEGINNING TO MOVE ONSHORE WITH BEST HGHT FALLS OVER
CENTRAL CA/NV. THIS AND STRONG 130KT JET NOW ROUNDING TROF INTO AND
MOVING INTO DESERT SW. BEST MOISTURE STILL IN SOUTHERN PLAINS BUT
AREA PROFILER BEGINNING TO INCREASE AND SHOULD PULL MUCH OF THIS
INTO CENTRAL PLAINS FOR CONVECTION TOMORROW. SFC DOMINATED BY HIGH
OVER WESTERN GREAT LAKE...RIDGING INTO MO VALLEY. EALIER CONVECTION
DYING OUT AS IT PULLS AWAY FROM THETA E RIDGE OVER PANHANDLE.

UPPER FLOW WILL TRANSITION TO THE SW AS WESTERN TROF CONTINUES TO
MOVE INTO DESERT SW WITH RIDGE BEING FORCED INTO MIDWEST. THIS WILL
ALSO INCREASE WAA OVER REGION ESPECIALLY WITH MID LEVEL WINDS
INCREASING. SOUTHERLY LOW LVL FLOW WILL CONTINUE TO DRAW MOISTURE UP
INTO THE AREA...WITH LOW PRESSURE DEEPENING ACROSS FRONT RANGE AND
INCREASING GRADIENT WITH HIGH OVER GREAT LAKES...WITH THETA-E RIDGE
STRENGTHENING ACROSS WESTERN CWA. THIS IS WHERE BEST INSTABILITY IN
AFTERNOON IS WITH SB CAPES OVER 1000...0-6KM SHEAR 50+ KTS...AND
LIS -6 TO -8. BEST S/W ENERGY BACK IN 4 CORNERS AREA BUT WILL NOT
PULL POPS WITH DEGREE OF INSTABILITY. BOTH ETA/ETA-KF SHOW BEST
POTENTIAL IN THE WEST IN AFTERNOON...SO 40 WEST 30 EAST.

CHANCES FOR CONVECTION/PCPN INCREASE SAT NITE AS BETTER UPPER
SUPPORT ARRIVES WITH MAIN ENERGY EJECTING OUT OF ROCKIES AND MAIN
UPPER TROF MOVES INTO ROCKIES WITH FAVORABLE LF QUAD OF JET ALSO
APPROACHING. SFC LOW/TROF PUSHING OUT OF PANHANDLE...WILL DIRECT
THETAE RIDGE INTO CENTRAL CWA. CONVECTION LOOKS TO INCREASE IN THIS
AREA...AHEAD OF SFC BNDRY/DRY LINE THEN SHIFTS TO E/NE CWA LATE AS
SFC LOW MOVES INTO SC NE AND STRENGTHENING LOW LVL JET WILL ENHANCE
ELEVATED TSRA.

SUN BEST PCPN CHANCES STAY IN NORTHERN CWA ESPECIALLY NE CWA AS SFC
LOW LIFT ACROSS THIS REGION AHEAD OF MAIN H5 TROF AXIS AND ASSOC SW
WITH STRONG QVECT CONVERGENCE. ATMOS STILL RELATIVE UNSTABLE WITH
NEG LIS MOST AREAS WILL KEEP MENTION OF T IN FCST ESPECIALLY WITH
CORE OF UPPER LOW OVER CWA. SUBSIDENCE BEGINS TO SPREAD FROM S TO N
ACROSS CWA AS UPPER LOW ROTATES NORTHEAST. CURRENT FCST GOOD BLEND
WITH SURROUNDING OFFICES SO NO CHANGES PLANNED.

ONLY MINOR TWEAKS TO REAMINDER OF FCST.

.LBF...NONE.

DP
Hazardous weather outlook, May 2, 10:42 AM MDT, 16 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-022045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO EARLY
THIS EVENING WEST OF A LINE EXTENDING FROM VALENTINE IN EASTERN
CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY. A WEAK WARM FRONT
ACROSS COLORADO WILL LIFT SLOWLY NORTHEAST INTO WESTERN NEBRASKA BY
THIS AFTERNOON.  MOISTURE WILL REMAIN LIMITED BUT WITH COLD AIR
ALOFT AND SUNSHINE EXPECTED THIS AFTERNOON THE ATMOSPHERE WILL
BECOME WEAKLY UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING
OUT OF THE ROCKY MOUNTAINS MAY PRODUCE ISOLATED THUNDERSTORMS.  A
FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE WITH THE PRIMARY
THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT WILL INCREASE ON
SATURDAY. AN AREA OF LOW PRESSURE WILL EXTEND SOUTH ON THE HIGH
PLAINS EARLY WITH A SURFACE LOW PRESSURE CENTER TO FORM OVER
NORTHEAST COLORADO DURING THE AFTERNOON. THE ATMOSPHERE IS EXPECTED
TO BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON...AND NIGHT
THROUGHOUT THE OUTLOOK AREA. THE SURFACE LOW PRESSURE SYSTEM WILL
DEEPEN OVERNIGHT WITH MOVE NORTHEAST ACROSS NEBRASKA WITH A SLIGHT
RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON SUNDAY AS A STRONG UPPER
LEVEL DISTURBANCE MOVES NORTHEAST. LATER UPDATES WILL REFINE THE
PATH AND POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY WEST OF A LINE EXTENDING FROM
VALENTINE IN CHERRY COUNTY TO HAYES CENTER IN HAYES COUNTY.

AWJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:25 AM MDTSevere Thunderstorm WarningLBFCherry50 min
May 3, 1:41 AM MDTSevere Thunderstorm WarningLBFBlaine64 min
May 3, 5:39 PM MDTTornado WarningLBFGarden51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.